North Dakota, 2020

Damaging Winds in North Dakota, July 4 to 5, 2020

July 4 to 5, 2020 · NWS BIS · 8 events in 5 counties and zones

A line of strong to severe thunderstorms affiliated with a strong short-wave trough and cold front approached western North Dakota during the late night hours. These thunderstorms produced damaging wind gusts over many parts of western North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A line of strong to severe thunderstorms affiliated with a strong short-wave trough and cold front approached western North Dakota during the late night hours. These thunderstorms produced damaging wind gusts over many parts of western North Dakota. The strongest thunderstorm wind gusts were estimated to be around 80 mph over the far north part of Williston. Parts of a metal roof were removed from a building in this location, and some travel trailers were damaged with one being destroyed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 4, 7:03 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 4, 7:03 PM MST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
903 PM CDT Sat Jul 4 2020

.UPDATE...
Issued at 901 PM CDT Sat Jul 4 2020

Will allow for the remainder of the Severe Storm watch and Flash
Flood watch to expire with this product issuance as all convective
activity in our southeast has pushed south into South Dakota.

Attention now turns to the west where storms across eastern
Montana will track into in a few hours.

UPDATE
Issued at 749 PM CDT Sat Jul 4 2020

Will trim off Kidder and Emmons from the watch. Other counties
will likely be removed before 9PM CDT.

UPDATE
Issued at 715 PM CDT Sat Jul 4 2020

Main edit this evening/overnight was to fine-tune POPs better, to
focus on the ongoing convection in our southeast slowly pushing
south and east, and to time the arrival and eastward progression
of showers and storms moving into western ND later this evening
and across the area overnight. Severe Thunderstorm Watch and Flash
Flood Watch remain in effect. Will take a look at removing some
counties in the next hour or two from the SVR Watch, possibly the
FF Watch as well.

UPDATE
Issued at 511 PM CDT Sat Jul 4 2020

With heavy thunderstorms across my four southeast counties, we
opted to issue a Flash Flood Watch for Logan, McIntosh, LaMoure,
and Dickey counties until midnight.

UPDATE
Issued at 445 PM CDT Sat Jul 4 2020

Severe thunderstorm watch number 328 is in effect now through this
evening for far south central ND and for much of the James River
Valley. Will monitor radar trends for storms southeast now through
early evening and for storms moving in from Montana later this
evening for further product updates late this afternoon and
through this evening. Storms may also cross into far northern ND
this evening so have kept POPs here. Removed POPs for much of
central North Dakota this evening as most likely scenario for
those areas will be overnight showers/storms.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 147 PM CDT Sat Jul 4 2020

There will be two main areas of strong to potentially severe
storms that will impact western and central North Dakota this
evening and tonight. One will likely be ongoing over the James
River Valley, with thoughts generally unchanged from the previous
forecast update.

Another area of storms will be approaching the southwest, ahead of
an advancing cold front around or after 03z, likely in the form
of a forward propagating MCS. Strong instability will be in place
as this area of storms spreads north and east across the state
through the night. Shear will generally be marginal (effective
values 30 to 40 knots), but should be sufficient for a handful of
severe wind and/or hail reports. This activity will likely
diminish as the low level jet relaxes Sunday morning.

The front will move into the eastern third of North Dakota by
Sunday afternoon where strong storms are expected to fire once
again. The best chance of a severe storm will be across the
southern James River Valley, with large hail and damaging wind
gusts being the main threats.

.LONG TERM...(Monday through Saturday)
Issued at 147 PM CDT Sat Jul 4 2020

For the remainder of the period, a mid level trough will set up
across the Pacific northwest, sending multiple shortwaves into the
Northern Plains. Nearly every day will see at least some chances
for showers and thunderstorms. However, at the moment it appears
that the strongest wave will come through Tuesday night through
Wednesday, a period we will have to keep an eye on closely for
severe weather and heavy rain potential. Additionally, 12z CIPS
analogs show a fairly strong signal for severe weather during this
time frame. Plenty of time for things to change with regards to
specific details, but this wave is currently forecast to have a
better CAPE/shear overlap than we have seen in recent events.
Thus, the active stretch continues with above average temperatures.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)

Issued at 715 PM CDT Sat Jul 4 2020

Thunderstorms continue across the James Valley and may still
impact KJMS through 02-03Z before the threat ends for the evening
hours. More storms will enter the west late this evening and push
east across western and central ND overnight/Sunday morning.
Latest TAF forecast attempting to capture the timing of this
activity better. These storms may also produce damaging winds and
large hail. Any stronger storm may lead to brief MVFR/IFR
conditions, but VFR conditions are expected outside of any storms
or heavier showers.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...ZH
LONG TERM...ZH
AVIATION...NH
Hazardous weather outlook, Jul 4, 7:08 PM MST, 1 hour 27 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
908 PM CDT Sat Jul 4 2020

NDZ023-025-036-037-045>048-050-051-060215-
Wells-Foster-Kidder-Stutsman-Sioux-Emmons-Logan-La Moure-McIntosh-
Dickey-
908 PM CDT Sat Jul 4 2020 /808 PM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms will once again develop in western North Dakota
late this evening and move east overnight.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are forecast across portions of south
central and southeastern North Dakota Sunday. Heavy rain is
possible with any storm, especially across the east central.
Severe weather is also possible.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

NDZ001>005-009>013-017>022-031>035-040>044-060215-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-
Golden Valley-Billings-Stark-Morton-Burleigh-Slope-Hettinger-
Grant-Bowman-Adams-
908 PM CDT Sat Jul 4 2020 /808 PM MDT Sat Jul 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms will once again develop in western North Dakota
late this evening and move east overnight.

The stronger storms will have ping pong ball size hail and winds
gusting to 60 mph tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance of thunderstorms across western and north
central North Dakota Sunday. The threat for severe weather is low.

Daily chances for thunderstorms continue mainly Tuesday through
Thursday. Some storms may be severe.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to law
enforcement or the National Weather Service in Bismarck.

In the hours before

Special weather statement, Jul 4, 5:06 PM MST, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Bismarck ND
706 PM CDT Sat Jul 4 2020

NDZ050-050030-
McIntosh ND-
706 PM CDT Sat Jul 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCINTOSH COUNTY
UNTIL 730 PM CDT...

At 705 PM CDT, a strong thunderstorm was located 6 miles north of
Long Lake, or 8 miles southeast of Ashley, moving east at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern
McIntosh County.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern North Dakota.

LAT...LON 4604 9934 4607 9901 4594 9901 4594 9933
TIME...MOT...LOC 0005Z 267DEG 24KT 4595 9923

SCHILD
Local storm report, Jul 4, 5:07 PM MST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
707 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HEAVY RAIN       4 NNE KULM              46.35N 98.92W
07/04/2020  M1.99 INCH       LAMOURE            ND   TRAINED SPOTTER

&&

JNS
Local storm report, Jul 4, 5:16 PM MST, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
716 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HEAVY RAIN       4 SW EDGELEY            46.32N 98.77W
07/04/2020  M3.05 INCH       LAMOURE            ND   MESONET

            NDAWN STATION STORM TOTAL REPORT.

&&

MH
Local storm report, Jul 4, 5:59 PM MST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLOOD            KULM                    46.30N 98.95W
07/04/2020                   LAMOURE            ND   AMATEUR RADIO

            TWITTER PICTURE OF STANDING WATER ON ROADWAY
            AND IN SURROUNDING FIELDS AND DITCHES. TIME
            IS WHEN PHOTO WAS POSTED TO TWITTER.

&&

MH
Local storm report, Jul 4, 6:00 PM MST, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HEAVY RAIN       KULM                    46.30N 98.95W
07/04/2020  U4.50 INCH       LAMOURE            ND   PUBLIC

            STORM TOTAL POSTED ON TWITTER.

&&

MH
Local storm report, Jul 4, 6:41 PM MST, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
841 PM CDT SAT JUL 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLOOD            6 SW EDGELEY            46.30N 98.81W
07/04/2020                   LAMOURE            ND   EMERGENCY MNGR

            VIDEO SUBMITTED VIA FACEBOOK SHOWS A GRAVEL
            ROAD WASHED OUT. THE INTERSECTION OF 77TH
            AVE SE AND 77TH ST SE IS COMPLETELY UNDER
            WATER.

&&

MH

The radar

The Bismarck radar (KBIS), 247 km away, was scanning. The volume nearest the first event began at 03:35 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Slope

When
July 4, 8:35 PM MST to 8:38 PM MST
Where
Slope County, 0.95 mi W of Marmarth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.300, -103.920

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Bowman

When
July 4, 8:42 PM MST to 8:45 PM MST
Where
Bowman County, 4.83 mi W of Rhame
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.240, -103.750

Thunderstorm wind gusts were estimated by a trained spotter.

Thunderstorm Wind, Bowman

When
July 4, 9:10 PM MST to 9:13 PM MST
Where
Bowman County, 0.48 mi W of Bowman
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.180, -103.410

Thunderstorm wind gusts were estimated by the public.

Thunderstorm Wind, Williams

When
July 4, 11:34 PM CST to 11:39 PM CST
Where
Williams County, 7.19 mi NW of (Isn)sloulin Fld Wil
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
48.260, -103.750

Thunderstorm Wind, Williams

When
July 4, 11:45 PM CST to 11:48 PM CST
Where
Williams County, 4.72 mi NE of (Isn)sloulin Fld Wil
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
48.230, -103.580

Much of a metal roof was removed from a building. Debris was spread to the southeast. Some travel trailers nearby were damaged, with one being destroyed.

Thunderstorm Wind, Williams

When
July 4, 11:54 PM CST to 11:57 PM CST
Where
Williams County, 2.07 mi S of Alamo
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
48.550, -103.470

Thunderstorm Wind, Hettinger

When
July 4, 10:55 PM MST to 10:58 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

Thunderstorm Wind, Divide

When
July 5, 12:17 AM CST to 12:20 AM CST
Where
Divide County, 8.3 mi S of Noonan
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
48.760, -103.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2020Every state in 2020This day in weather historyWarnings in North Dakota, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903450, 903449, 903451, 903453, 903454, 903455, 903452, 903456.